Ohio, 2017

Flooding in Ohio, March 27, 2017

March 27, 2017 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms developed across the Ohio Valley as an upper level short wave moved through the region. A few of the storms produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed across the Ohio Valley as an upper level short wave moved through the region. A few of the storms produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 27, 6:43 PM EST, 27 minutes earlier.

Area forecast discussion, Mar 27, 6:43 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
743 PM EDT Mon Mar 27 2017

.SYNOPSIS...
Low pressure will move up the Ohio Valley tonight. High
pressure will build in for the middle of the week. Another low
pressure system will affect the region Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection progressing into central Kentucky will continue east
northeast through the rest of the afternoon into the evening.
Mesoanalysis continues to shows a distinct gradient in
instability. Near term models still indicate that instability
will get further north into far southern counties, but for the
most part the forecast area will remain along the northern
gradient. There remains the potential for strong to severe
storms to affect far southern counties late today into the early
evening. Damaging straight line winds seems to be the main
threat.

After this initial round of convection, expect to see additional
showers and thunderstorms fill in ahead of a surface low that
will track across the area. While any storms will bring a period
of heavy rainfall, guidance trends suggest that the possibility
of localized flooding seems to be a bit lower than previously
expected. Precipitation will diminish late tonight as the low
continues off to the east.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Some wrap around showers may still affect parts of the forecast
area Tuesday morning before ending entirely. Low clouds will
prevail through the day and most likely all of Tuesday night.
Did not see any reason to vary much from a MOS consensus on
temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Low level moisture will be present across the area at the start of
the long term especially along and south of the Ohio River. Although
decent cloud cover will be present through the day, dry conditions
are expected Wednesday and Wednesday night.

A warm front lifts northward on Thursday allowing for some shower
and thunderstorm activity.  A low pressure system approaches
Thursday night.  Models differ on how progressive this low is as it
moves through the area.  The ECMWF has come more into line with a
slightly slower solution and therefore expect showers and
thunderstorms across the region on Friday before beginning to taper
off Friday night into Saturday morning.  After this time expect dry
conditions for a remainder of the weekend and into Monday.  The next
system will begin to move into the area for Monday night bringing
additional precipitation.

High temperatures through the long term will be in the 50s and 60s.
Low temperatures will generally be in the 40s and 50s, however a few
temperatures in the upper 30s will be possible north of Dayton to
Columbus Wednesday night and Saturday night.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A mid level short wave will move across the Ohio Valley
tonight. Widespread showers and thunderstorms associated with
this feature will push across the TAF sites through this
evening, with the best coverage at the southern terminals. An
associated surface low will lift northeast along the I-71
corridor through the overnight hours and this will keep a
lingering chance for showers through much of the night. As the
low moves through, cigs and vsbys will drop into MVFR and then
IFR. Vsbys will gradually improve through Tuesday morning but
the cigs will be a little slower to improve, with IFR conditions
persisting into the afternoon hours.

OUTLOOK...MVFR ceilings will persist into Tuesday night and
likely continue into Wednesday morning. MVFR ceilings and
visibilities likely Thursday into Friday evening. MVFR to IFR
ceilings likely Friday night into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...JGL
Hazardous weather outlook, Mar 27, 10:08 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1108 AM EDT Mon Mar 27 2017

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-281145-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
1108 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop and spread into the region
during the mid to late afternoon. These storms will have the
potential to produce damaging straight line winds. Some hail is also
not out of the question. These storms will continue into the evening
with the severe weather threat diminishing during that time.
However, showers and thunderstorms will continue into the overnight.
There is the possibility of localized flooding late this afternoon
into the overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, although spotters
should remain alert to changing weather conditions.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-281145-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Hocking-
1108 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 27, 2:31 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TORNADO          2 SSW WILLIAMSBURG      39.02N 84.06W
03/26/2017  F1               CLERMONT           OH   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMED A TORNADO NEAR WILLIAMSBURG IN
            CLERMONT COUNTY. DAMAGE OCCURRED AT PROPERTIES ON CONCORD
            HENNINGS MILL ROAD.

&&

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hamilton

When
March 27, 7:10 PM EST to 8:10 PM EST
Where
Hamilton County, 2.22 mi WNW of Mack to 2.32 mi WSW of Bridgetown
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
39.159, -84.670

Street flooding was reported near Cheviot.

Flood, Warren

When
March 27, 8:30 PM EST to 9:30 PM EST
Where
Warren County, 1.15 mi SSW of Franklin to 1.14 mi SSW of Franklin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.554, -84.305

High water was reported at the intersection of Roberts Avenue and Union Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677010, 677009.